MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY; VENTRICULAR (ASSIST) BYPASS

HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY; VENTRICULAR (ASSIST) BYPASS
Model Number 1650
Medical Device Problem Code Battery Problem (2885)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/04/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional products: heartware ventricular assist system ¿ battery, model #: 1650 / catalog #: 1650 / expiration date: 31-may-2019 / serial #: (b)(4), udi #: (b)(4).Device available for evaluation: no.Mfg date: 22-may-2018.Labeled for single use: no.(b)(4).Investigation of this event is pending and a supplemental report will be sent upon its completion.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the batteries exhibited an inability to charge.The batteries were replaced.No patient complications have been reported as a result of this event.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for device evaluation.Product event summary: the batteries were returned for evaluation.Various analyses were conducted and reviewed in order to evaluate the performance of the devices in relation to the reported event.Failure analysis of the returned batteries revealed that the devices passed visual inspection and functional testing.The batteries were able to charge on the test battery charger.A review of (b)(6) internal log revealed that a cell pair, at one point in time, reached the voltage threshold.When this occurs, the battery will not charge until the voltage decreases below the threshold.When this occurs, the battery will not charge until the voltage decreases below the threshold.However, the battery was received with no flags enabled.Further investigation using a representative sample revealed that a cell over voltage condition was replicated while a battery was connected to a battery charger when the battery capacity was fully charged.If the battery remains connected to the battery charger with a cell-over-voltage flag, the battery charger status indicator will flash red after 8 hours due to a charge time-out.As a result, the reported event was confirmed.The most likely root cause of the reported event can be attributed to a fully charged battery connected to a battery charger.Additional products: d4: serial #: (b)(6) d9: yes, return date: 17-dec-2020 h3: yes dev rtn to mfr? yes h6: fda method code(s): b01 h6: fda results code(s): c19 h6: fda conclusion code(s): d14 investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60th avenue
miami lakes FL 33014
MDR Report Key10998159
Report Number3007042319-2020-07659
Device Sequence Number3823588
Product Code DSQ
UDI-Device Identifier00888707002646
UDI-Public00888707002646
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/18/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date05/31/2019
Device Model Number1650
Device Catalogue Number1650
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/17/2020
Initial Date Received by Manufacturer 12/04/2020
Supplement Date Received by Manufacturer02/05/2021
Initial Report FDA Received Date12/13/2020
Supplement Report FDA Received Date02/18/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1103 VAD
Patient Age50 YR